Michigan, 2015

Lightning Strike in Michigan, August 3, 2015

August 3, 2015 · NWS DTX · 1 event in 1 county or zone

Lightning struck a home around 11:15 PM EDT, which lead to a house fire. The 3,500-square-foot home suffered extensive damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Lightning struck a home around 11:15 PM EDT, which lead to a house fire. The 3,500-square-foot home suffered extensive damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 3, 6:49 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 3, 6:49 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
749 PM EDT MON AUG 3 2015

.AVIATION...

SKIES WILL CLEAR FROM PTK SOUTH AS WE LOSE DAYTIME HEATING. FURTHER
NORTH...THE APPROACH OF ANOTHER UPPER LEVEL DISTURBANCE WILL KEEP
CLOUDS AROUND THROUGH THE NIGHTTIME HOURS. A WEAK FRONTAL BOUNDARY
WILL DROP THROUGH THE AREA TUESDAY...TRIGGERING SHOWERS AND A FEW
THUNDERSTORMS AS DAYTIME HEATING INCREASES INSTABILITY. BEST
POTENTIAL TO SEE A SHOWER/TSTORM WILL BE AT MBS...HOWEVER COVERAGE
LOOKS LOW ENOUGH AT THIS TIME TO PRECLUDE A MENTION IN THE TAFS.

FOR DTW...SHOWERS AND THUNDERSTORM ACTIVITY HAS ENDED FOR SOUTHERN
LOWER MICHIGAN...AND EXPECTING A QUIET NIGHT. SKIES WILL BE MOSTLY
CLEAR AS DAYTIME HEATING ALLOWS DAYTIME CU TO DISSIPATE. A WEAK
FRONTAL BOUNDARY DROPPING THROUGH THE AREA WILL ALLOW CLOUD COVER TO
INCREASE ONCE AGAIN ON TUESDAY...WITH SKIES BECOMING BKN NEAR 5000
FEET BY ABOUT 16Z. SHOWERS AND THUNDERSTORMS THAT DEVELOP TOMORROW
ARE EXPECTED TO REMAIN NORTH OF DTW.

//DTW THRESHOLD PROBABILITIES...

* LOW FOR CIGS BELOW 5000 FT AGL TUESDAY.

&&

.PREV DISCUSSION...ISSUED 344 PM EDT MON AUG 3 2015

SHORT TERM...THIS EVENING THROUGH TONIGHT

A SECONDARY COLD FRONTAL TROUGH SWINGING THROUGH LOWER MI TODAY
PRODUCED ISOLATED TO SCATTERED COVERAGE OF SHOWERS AND
THUNDERSTORMS...WHICH WILL WANE INTO THE EVENING HOURS. THE PRE-
FRONTAL AIRMASS WAS ABLE TO REACH INTO THE UPPER 70S/LOW 80S WITH
LOW 60 DEWPOINTS...COMBINED WITH FAVORABLE LOW/MID LEVEL LAPSE RATES
AIDED BY CAA ALOFT AND THE FRONTAL FORCING WAS ABLE TO PRODUCE SOME
WEAK THUNDERSTORMS. THE SFC FRONT IS NOW EXTENDING ALONG A LINE FROM
BAX TO JACKSON AND WILL CONTINUE EASTWARD...EXITING SE MI THIS
EVENING...LEAVING A DRIER FORECAST IN ITS WAKE. CLOUD TRENDS THIS
EVENING AND OVERNIGHT ARE LOOKING A BIT TRICKIER. MUCH DRIER
DEWPOINTS IN THE LOW 50S...EVEN A FEW 40S NOTED IN MID MI...BEHIND
THE FRONT WILL TRY TO DRY THE COLUMN OUT QUICKLY...BUT VISIBLE
SATELLITE SHOWS A ROBUST CLOUD FIELD WITHIN THE DEEP CYCLONIC FLOW
WHICH WILL DROP SOUTH AND EAST AND SHOULD IMPACT LOCATIONS NORTH OF
I69 THROUGH MOST OF THE NIGHT. SO WE WILL LIKELY HAVE A GRADIENT OF
CLEAR TO MOSTLY CLOUDS SET UP ACROSS OUT CWA AND HAVE HEDGED THE
FORECAST ACCORDINGLY.

LONG TERM...

ANOTHER VIGOROUS SPOKE OF SHORTWAVE ENERGY IS DUE INTO THE AREA ON
TUESDAY AS STRONG UPPER LOW PRESSURE REMAINS CENTERED NEAR JAMES BAY
FOR ANOTHER DAY. MUCH LIKE TODAY...EXPECT AN EXPANDING AREA OF
SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS AS ENHANCED LIFT
FROM THIS WAVE COINCIDES WITH DAYTIME INSTABILITY MAXIMUM. WITH THE
OVERALL UPPER TROUGH AXIS SLOWLY EDGING EASTWARD DURING THIS TIME
FRAME...EXPECT THE BEST CONCENTRATION OF THIS CONVECTION TO OCCUR
OVER LAKE HURON/THUMB REGION WITH A STEADILY DIMINISHING CHANCE OF
RAINFALL SOUTHWEST FROM THERE. WITH NEUTRAL TO WEAK WARM AIR
ADVECTION BACK INTO AREA IN ADVANCE OF THIS WAVE...TEMPERATURES WILL
REMAIN MILD WITH UPPER 70S TO LOWER 80S COMMON FOR HIGH TEMPERATURES
DURING THE AFTERNOON. A SLIGHTLY DOWNSLOPING FLOW INTO METRO DETROIT
WILL MOST LIKELY GARNER A TEMPERATURE AROUND 83F.

SHOWER ACTIVITY WILL WANE QUICKLY IN THE EARLY EVENING AS LIFT FROM
THE SHORTWAVE SHIFTS EAST AND DAYTIME INSTABILITY IS LOST. WITH THE
COOLER AIRMASS SETTLING INTO THE AREA...EXPECT COOL READINGS TUESDAY
NIGHT WITH LOW TEMPERATURES DOWN INTO THE 50S IN MOST LOCATIONS AND
PROBABLY RIGHT AROUND 50F IN SOME LOCATIONS ALONG THE NORTH OF ABOUT
THE I-69 CORRIDOR. THESE COOL TEMPERATURES WILL PERSIST INTO THE
MIDDLE OF THE WEEK AS CANADIAN HIGH PRESSURE BUILDS INTO AREA WITHIN
NORTHWEST FLOW REGIME. HIGHS WEDNESDAY WILL HOLD IN THE LOWER/MID
70S WITH LOWS BACK INTO THE 50S WEDNESDAY NIGHT. WITH THIS HIGH IN
PLACE...DRY WEATHER IS EXPECTED TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.

THURSDAY THROUGH MONDAY.

MODELS APPEAR TO BE IN HIGH DISAGREEMENT WITH THURSDAY'S WEATHER
SCENARIO...WHICH LENDS LOW CONFIDENCE TO PRETTY MUCH ALL OF THE
EXTENDED PERIOD. WEDNESDAY IS STILL FAVORING HIGH PRESSURE AND DRY
CONDITIONS...SO WILL CONTINUE TO FOLLOW YESTERDAY'S THINKING AND
HOLD OVER DRY CONDITIONS FOR MOST OF SOUTHEAST MICHIGAN ON THURSDAY
MORNING. THE EXCEPTION WILL REMAIN THE SOUTHERN MOST COUNTIES WHERE
SCATTERED SHOWERS WILL BEGIN EDGING INTO THE CWA PRIOR TO 8AM. WILL
ALSO KEEP SHOWERS EXPANDING INTO THE CWA THROUGH THE AFTERNOON AND
EVENING. AT LEAST A SLIGHT CHANCE OF SHOWERS IS FAVORED THROUGH THE
WEEKEND. MID 70 DEGREE HIGHS ANTICIPATED THROUGH SATURDAY WITH HIGH
TEMPS NUDGING INTO THE UPPER 70S BY SUNDAY.

MARINE...

WHILE HEADLINES ARE NOT EXPECTED OVER THE NEXT FEW DAYS OVER LAKE
HURON...A RATHER STRONG UPPER LOW FOR THIS TIME OF YEAR WILL REMAIN
DISPLACED SOUTH OF HUDSON BAY ALLOWING SEVERAL SHOTS OF COOLER AIR
WITH ACCOMPANYING GUSTY NORTH TO NORTHWEST WINDS IN THE WAKE OF THE
PASSING COLD FRONTS. THESE SYSTEMS WILL ALSO BRING SCATTERED SHOWERS
AND A FEW THUNDERSTORMS TO MAINLY LAKE HURON TODAY AND AGAIN TUESDAY
AFTERNOON AND EVENING.

THE FIRST SUCH FRONT WILL BRING GUSTS OVER PARTS OF THE LAKE HURON
OPEN WATERS TO 20 KNOTS OR A BIT MORE THIS EVENING...WITH A SECOND
FRONT BRINGING SLIGHTLY STRONGER WINDS OVERNIGHT TUESDAY NIGHT WITH
GUSTS IN THE 25 KNOT AREA. WHILE THIS SYSTEM MAY BRING CONDITIONS
APPROACHING SMALL CRAFT ADVISORIES...THE NORTHWEST TRAJECTORY WILL

WINDS WILL THEN SLOWLY DECREASE ON WEDNESDAY AS A HIGH PRESSURE
SYSTEM APPROACHES WITH A LIGHT AND VARIABLE WIND FIELD ON THURSDAY
AS THIS HIGH BUILDS OVER THE REGION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MICHIGAN WATERS OF LAKE ERIE...NONE.
&&

AVIATION.....HLO
SHORT TERM...DRK
LONG TERM....DG/DE
MARINE.......DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 3, 1:15 PM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
215 PM EDT MON AUG 3 2015

MIZ047>049-053>055-060>063-068>070-075-076-082-083-040900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
215 PM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL TRACK ACROSS THE AREA THIS AFTERNOON.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT COULD PRODUCE PEA
SIZE HAIL AND WIND GUSTS TO 40 MPH. THE STORMS WILL BE TRAVELING
EAST-SOUTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-040900-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
215 PM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL TRACK ACROSS THE AREA THIS AFTERNOON.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT COULD PRODUCE PEA
SIZE HAIL AND WIND GUSTS TO 30 KNOTS. THE STORMS WILL BE
TRAVELING EAST-SOUTHEAST AT 25 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

DRK

The radar

The Detroit radar (KDTX), 40 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wayne

When
August 3, 10:15 PM EST
Where
Wayne County, 3.08 mi N of Cherry Hill
Property damage
$300,000
Reported by
Newspaper
Coordinates
42.344, -83.541

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587819.